Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

increasing paxil cr 37.5/and propranolol

ok so the past few weeks ive been having extreme anxiety, tingling in fingers, arm pain, back and chest pain on and off (pressure, sharp pains, anything you can think of i've felt it), panic attacks. saw a cardiologist on tuesday, said i had a normal echo. last year and nothing would drastically change within a year, and normal ekgs and holter monitor recently. he also prescribed me  propranolol , which i'm terrified to take because it drops BP and your heart rate. although seeing my primary today also insisted that i take it and it could help with my constant anxiety, i've been on paxil cr 25mg for about 8-9 years. SO, my doctors want me to up my paxil cr from 25mg, to 37.5mg. because i'm too afraid to change my med again and have a bad reaction id rather wait and see a physciatrist. also was given 10 pills of ativan 0.5 since i finished with xanax and am kinda scared that xanax is a little more addicting than ativan. and, want me to take propranolol along with this. my question is, has anyone taken this propranolol (20mg once a day) for anxiety problems? and does anyone think increasing the paxil will help at all for me?

ps, ive had anxiety since i was young, but it started to increase about 1 month 1/2 ago when i woke up in the morning and took a shower and the room started spinning and passed out. scariest moment of my life, they said it was vasovagal and all my blood work and so on was normal. but, yeah i knew since that day my anxiety would be worse.
6 Responses
Avatar universal
I think your doctor is on the right track with this.  Propanolol is short acting and is given for anxiety, along with other things.  I take propanolol and have never had any problems with it. I do think increasing the Paxil will help, and doing this is very common as our bodies adapt to the medication and it becomes less effective.  I'm not sure why they gave you both ativan and propanolol, I would think it would be one or the other. Maybe the propanolol was given to help with any withdrawal from the xanax. I don't feel that your PCP is the best one to prescribe these types of meds, a psychiatrist is more knowledgeable and would know what is best. Also think about therapy to learn why you have so much anxiety, once you get to the root of your problem you can often work thru it and cope much better.  Take care..
Avatar universal
that's what i don't understand, where the anxiety is coming from so bad. i think maybe the chest pain? which the doctors have said is nothing. the doctor only gave me 10 pills of ativan, she told me only to use it when i really really need it. she wants me to take the propanolol every morning along with the paxil. which i'm still scared of taking (propanolol). as for the xanax, i only had 15 pills of .25mg which was prescribed in october of 2009 which i only recently started taking them now, maybe 1 pill every couple days. i really try to avoid them, but sometimes i just can't. so i've heard ativan is a little bit safer, so i decided to give these a try when i have a panic attack. and i'm trying hard to see a physc, but where i live there all on waiting lists for months, or aren't exepting new pt's.
Avatar universal
Your chest pain may well be what is making it worse, but you've been on the Paxil for 8-9 years, so something else is going on.  Often we don't know why we have such anxiety, and this is why therapy is so important.  I think it's a combination of the Paxil no longer working for you, and your anxiety over your heart. To get 8-9 years out of one medication is good, most people have to up their dosage much sooner than this. I take 20mg of propanolol 2x a day.  It won't lower your BP or heart rate that much, so you are safe in taking it.  With all the tests they have run on your heart, and considering your age, I'm sure your heart is fine.  But we can become so obcessed over something that the anxiety can get the better of us.  Try to accept that your heart is fine, go ahead and book an appt. for a psychiatrist, and in the meantime get into therapy.  Maybe by the time you can see the psych doc, you won't need him!  Keep us posted, and take your medications so you can start to feel better.
Avatar universal
are you taking the propranolol for anxiety? or something different? also, are you taking another anitdepressant with that? sorry for all the questions.
Avatar universal
There are never too many questions.  I take the Propanolol for a tremor in my hand, I take Citolopram for depression, and Clonazepam for anxiety.
Avatar universal
ok good to know, i think im gonna try the increase of the paxil for a few days first before i take that propanolol
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?